Doctors recommend several different types of drugs to treat cancer. Cancer therapy itself can cause side effects that influence daily function. Some of the drugs used in cancer therapy can cause changes to one’s eye and eyesight. Generally, the side effects can be resolved as a temporary crisis. But, some side effects might be long-term. Eyesight changes are most likely to occur with drugs incorporated in chemotherapy, targeted cancer therapy, and immunotherapy. Some hormone therapies can even cause eye concerns, but they are mild. Certain long-term steroids and bisphosphonates used in cancer treatments can result in eye problems.
Why Does Immunotherapy Affect Eyesight?
Immunotherapy is pivotal in treating many types of cancer. They are potent medications that can precipitate certain reactions, including side effects in the body, like other cancer therapies. The type of side effects depends on the fuel and dosage of the immunotherapy one receives.
In certain cases, immunotherapy might influence the immune system to attack healthy cells. This can result in side effects called immune-related adverse events. People receiving immunotherapy can experience such side effects during or after the termination of the treatment.
What Are the Eyesight Changes That Result From Immunotherapy?
Certain cancer drugs, such as immunotherapy and chemotherapy, can induce eye-light changes. The eyesight changes are due to significant changes, including increased pressure in the eye (increased intraocular pressure), clouding of the cataract (lens of the eye), and any damage to the optic nerve.
The possible eyesight changes associated with immunotherapy include the following:
What Are the Effects of Immunotherapy on the Eyes?
Certain cancer drugs can induce changes in the eyes and eyesight. The possible effects of cancer therapy, particularly immunotherapy, are discussed below, along with their management.
Red, swollen, and inflamed eyes refer to conjunctivitis or pink eye. The eyelid becomes inflamed, red, and sometimes filled with pus. Certain drugs can cause red and swollen eyelids distressing daily function. Cold compression and artificial tears can help relieve. Moreover, self-healing is the major factor here. The doctors might recommend antibiotics or steroids based on the severity.
Swollen eyes from cancer treatment might begin to water. In certain cases, immunotherapy and chemotherapy might block the tear drainage system, causing excess tear production due to the swelling of adjacent tissues. Hence, this condition is called epiphora, or excessive tearing. Immunotherapy drugs like Ipilimumab can cause watery eyes.
The healthcare providers prescribe the appropriate medication to reduce the swelling in cases where the swelling blocks the passage of tear drainage. The doctors might also prescribe eye drops, ointments, and artificial tears if irritation is causing the eyes to water more. One can use warm compression to drain when the underlying eye infection is causing swelling.
Sensitivity to Light:
Certain cancer drugs can make the eyes more sensitive to light. This is otherwise known as photosensitivity or photophobia. Chemotherapy, immunotherapy, targeted drug therapy, and photodynamic therapy (PDT) can cause photophobia. The drug Ipilimumab of immunotherapy can make one’s eyes more sensitive to light. This can result in significant pain and discomfort. Many individuals find it painful to get from a darker place to a lighter one or outdoors.
It is advised to wear sunglasses to reduce the amount of eye exposure to light. Avoid direct sunlight and brighter lights. Treating the infection can help relieve this condition when inflammation resulting from the infection is behind the photosensitivity. Healthcare providers might prescribe steroidal eye drops.
Flashes of Light:
Flashes of light or floaters can occur with cancer treatment. Several people encounter dark-colored shapes or bright lines in their field of vision. This condition does not require treatment in most cases. But one should seek medical attention if the flashes or floaters are recurrent, distressing daily life and vision.
Certain targeted cancer, immunotherapy, and chemotherapy drugs can make the eyes sore and dry. People might feel grainy or have something inside their eyes. This is because immunotherapy drugs can induce a reaction in the eyelids, producing insufficient tears. This condition is often called keratoconjunctivitis. Sometimes, there might be watery eyes with dry and sore eyes. This is because of the lack of significant chemical constituents that help moisten and lubricate the eyes. Healthcare professionals prescribe ointments and artificial tears to help relieve dryness and soreness.
A cataract is characterized by clouding the eye's clear lens, resulting in gradual vision loss. Certain cancer treatment drugs can cause cataracts. People with cataracts experience cloudy or blurry vision, double vision, and discrepancies in seeing in the dark. The doctors prescribe appropriate interventions. In severe cases, the clouded lens is removed and replaced with an artificial false lens under local anesthesia.
Glaucoma is rare in people getting cancer therapies. The typical clinical manifestation of glaucoma includes increased intraocular pressure. This can dance on the optic nerve if left unaddressed and untreated.
Some drugs used in chemotherapy, immunotherapy, and targeted cancer therapy can make one's eyelids sore, swollen, and inflamed. The eyelids might also produce pus. Swollen and inflamed eyelids are known as blepharitis.
The doctors generally prescribe ointment, eyelid gels, and eye drops to soothe the swelling. Warm and damp compression can be employed to loosen the crusty swelling.
Eye infections are common in people receiving cancer treatment. Certain drugs can cause inflammation of the membrane enveloping the white part of the eye. Immunotherapy like Ipilimumab can cause eye infections. At times, this results in an inflammatory condition of the conjunctiva called pink eye or conjunctivitis. In some cases, bacteria and viruses can cause infections.
Some infections resolve on their own, while others require significant medical care. The doctors prescribe antibiotics in the form of eye drops or creams. Antihistamine tablets and eye drops might be prescribed for viral infections. Antibiotics in different forms are prescribed for bacterial infections.
Cancer treatments can cause adverse or unwanted reactions, resulting in nausea, hair loss, and fatigue. Moreover, some forms of treatment can also cause eye-related side effects affecting one’s vision, ease of reading, potential for daily functioning, and quality of life. Nevertheless, The eye problems associated with immunotherapy and other cancer treatments can be effectively managed with appropriate treatment options.